Study objective: To explore the risk of cardiac arrhythmias associated with ondansetron administration in the context of recent recommendations for identification of high-risk individuals.
Methods: We conducted a postmarketing analysis and systematically reviewed the published literature, grey literature, manufacturer's database, Food and Drug Administration Adverse Events Reporting System, and the World Health Organization Individual Safety Case Reports Database (VigiBase). Eligible cases described a documented (or perceived) arrhythmia within 24 hours of ondansetron administration. The primary outcome was arrhythmia occurrence temporally associated with the administration of a single, oral ondansetron dose. Secondary objectives included identifying all cases associating ondansetron administration (any dose, frequency, or route) to an arrhythmia.
Results: Primary: No reports describing an arrhythmia associated with single oral ondansetron dose administration were identified. Secondary: Sixty unique reports were identified. Route of administration was predominantly intravenous (80%). A significant medical history (67%) or concomitant use of a QT-prolonging medication (67%) was identified in 83% of reports. Approximately one third occurred in patients receiving chemotherapeutic agents, many of which are known to prolong the QT interval. An additional third involved administration to prevent postoperative vomiting.
Conclusion: Current evidence does not support routine ECG and electrolyte screening before single oral ondansetron dose administration to individuals without known risk factors. Screening should be targeted to high-risk patients and those receiving ondansetron intravenously.
Copyright © 2013 American College of Emergency Physicians. Published by Mosby, Inc. All rights reserved.